New Nurse Pain Med Question

  1. 0
    Hi. I am a new nurse working my first job in LTC (RN) for about 4 months. I am older (second career---know some of you younger ones question my motives for second career), but it is the job I wanted...anyway, in clinicals we were never to pass pain meds/narcs without full set of vitals, specifically respirations....so here is question. In my facility, I have been watching and NO ONE but me seems to follow that protocol. Specifically resident on Dilaudid.... I always do and chart it. Any answers or responses????????? Thanks in advance!
  2. 38 Comments so far...

  3. 2
    I have a patient on dilaudid and we have full vitals at the beginning of shift. The med always states "hold for lethargy"
    loriangel14 and SoldierNurse22 like this.
  4. 6
    If this is a scheduled medication that the person gets every day I wouldn't bother with vitals unless specifically ordered. I'd only hold if there were obvious clinical signs - lethargy, swallow, decreased respirations.
    jalyc RN, PedsLpn1999, Enthused RN, and 3 others like this.
  5. 5
    I can't recall ever taking vitals before narcs. Maybe you do that with IV push narcs?

    Nursing school is not really like real nursing.
  6. 3
    Quote from ricksy
    Hi. I am a new nurse working my first job in LTC (RN) for about 4 months. I am older (second career---know some of you younger ones question my motives for second career), but it is the job I wanted...anyway, in clinicals we were never to pass pain meds/narcs without full set of vitals, specifically respirations....so here is question. In my facility, I have been watching and NO ONE but me seems to follow that protocol. Specifically resident on Dilaudid.... I always do and chart it. Any answers or responses????????? Thanks in advance!
    Keep doing what you are doing. If its documented its easier to prove you did the right thing if ever in court. If not documented how can you prove the pt was not lethargic or was breathing irregular.
  7. 3
    Administering medications safely is critically important. In regard to Dilaudid or any narcotic, I would definitely always check the patient's blood pressure, pulse, respiratory status and LOC, together with a pain assessment before administering, and document this information. If you don't check VS before administering, how do you know if it is safe to give the medication? Narcotics can cause respiratory depression and hypotension. According to my drug guide Dilaudid is six times more potent than morphine milligram for milligram. If you don't take VS before you give the drug, and document your assessment, what written evidence is there that the patient's VS were in the appropriate range to give the drug safely? If the patient falls into severe respiratory depression or stops breathing, or a severely low blood pressure ensues, or if the patient falls, and you gave the medication, where is your documented assessment that you performed before administering the drug that indicated you could give the drug safely? Also, when you reassess the patient after giving the drug, if you haven't documented your assessment prior to administration how can you properly evaluate the patient's response? Using the nursing process in nursing practice is very important.
    psullivan95, n'ville, and ricksy like this.
  8. 5
    If it is a chronic pain, frequently medicated, then, not doing a whole set of vitals. Remember , the OP is in longterm care.
    jalyc RN, Enthused RN, loriangel14, and 2 others like this.
  9. 9
    We didn't check VS before giving narcs, even in acute care. If the patient isn't allergic to the drug and they aren't showing s/s of altered mental status, bradycardia, hypotension, respiratory depression etc. to begin with, giving a narc is not contraindicated. That doesn't mean you don't have to watch your patient for s/s of a reaction, but a full set of VS every time they got a narc is unneccessary unless you're worried for some reason.
    jalyc RN, Enthused RN, dream'n, and 6 others like this.
  10. 0
    Quote from SoldierNurse22
    We didn't check VS before giving narcs, even in acute care. If the patient isn't showing s/s of bradycardia, hypotension, or respiratory depression to begin with, giving a narc is not contraindicated. That doesn't mean you don't have to watch your patient for s/s of a reaction, but a full set of VS every time they got a narc is unneccessary unless you're worried for some reason.
    How long does it take to do vitals. Say your floor does vitals every 4 hrs and you are giving meds at hr 2, what happens if your pt codes shortly after and dies? How does it look in court if you say, "well they were fine 2 hours ago and our floor doesn't check vitals before we give meds". You probably will being paying out. My philosophy has always been CYA. Why do the least amount to get by? I would do what you feel comfortable with and what can cause the least amount of problems for your professional life.
  11. 10
    Quote from manusko
    How long does it take to do vitals. Say your floor does vitals every 4 hrs and you are giving meds at hr 2, what happens if your pt codes shortly after and dies? How does it look in court if you say, "well they were fine 2 hours ago and our floor doesn't check vitals before we give meds". You probably will being paying out. My philosophy has always been CYA. Why do the least amount to get by? I would do what you feel comfortable with and what can cause the least amount of problems for your professional life.
    Actually, if you gave a narc and didn't check on your patient for 2 hours, you'd be answering first for not doing a focused assessment post-medication administration as well as for not adequately performing your regular checks on that patient. VS q4 hours vs q2 hours is irrelevant--it's still possible to check a patient's vitals and have them go down literally seconds after you leave the room. You can't be there 24/7.

    There is nothing inherently wrong with taking VS beforehand. In fact, that was never indicated in my post. However, floor nursing is a busy experience. If your patient isn't symptomatic, they've been taking the narc often and don't have a hx of reactions to the drug, then VS aren't necessary.

    I have never given a narc to a patient and then had them code as a result. There's CYA, and then there's over-vigilance that doesn't help anyone.

    If pushing narcs is so risky, then PCAs should be restricted for patient safety because the nurse isn't there to monitor the patient for every dose of narcotic. And a basal rate! Don't even go there.
    jalyc RN, Woodenpug, Enthused RN, and 7 others like this.


Top